Acute intravascular haemolysis associated with intravenous administration of meropenem in a sixty four year old man
Related Experiment Videos
Simon P Lambden1, Judith Akeru, Nicholas A Barrett
1Department of Critical Care, Guy's and St Thomas' NHS Foundation Trust, London, England, UK.
Abstract:
We present the first reported case of severe intravascular haemolysis associated with the use of meropenem in a 64 year old man. The report highlights a further possible drug related cause of intravascular haemolysis. The patient, who had a background of dialysis dependent renal failure, epilepsy and learning difficulties, was admitted to the intensive care unit following laparotomy and large bowel resection. His background also included a reported childhood allergy to penicillin. Along with initial haemodynamic and ventilatory support he was treated with cefuroxime, metronidazole and gentamicin without incident. He went on to develop an abdominal collection, for which treatment included meropenem. Associated with the administration of meropenem was the development of severe intravascular haemolysis confirmed by laboratory analysis and microscopy, which resolved on cessation of meropenem therapy. We discuss the possible mechanisms involved in the development of drug induced haemolysis and suggest the most likely cause in this case.
Insights
Meropenem use can cause severe intravascular hemolysis, a rare but serious side effect. This case report details a patient whose hemolysis resolved after discontinuing meropenem treatment.
Area of Science:
- Pharmacology
- Hematology
Background:
- A 64-year-old male with end-stage renal disease, epilepsy, and learning difficulties presented for intensive care.
- The patient had a history of penicillin allergy and underwent laparotomy with large bowel resection.
Observation:
- Initial treatment with cefuroxime, metronidazole, and gentamicin showed no adverse effects.
- Following treatment for an abdominal collection with meropenem, the patient developed severe intravascular hemolysis.
Findings:
- Laboratory analysis and microscopy confirmed severe intravascular hemolysis.
- Hemolysis resolved completely upon discontinuation of meropenem therapy.
Implications:
- This case highlights meropenem as a potential cause of drug-induced intravascular hemolysis.
- Understanding drug-induced hemolysis mechanisms is crucial for patient safety and treatment strategies.
Related Concept Videos
Hemodialysis II: Procedure and Complications
Extracorporeal Removal of Drugs: Hemoperfusion and Hemofiltration
Peritoneal Dialysis II: Peritoneal Dialysis Systems and Complications
Acute Pyelonephritis II: Diagnostic Studies and Management
Acute Kidney Injury IV: Diagnostic Studies and Prevention
Hemorrhagic Stroke ll: Pathophysiology